Digestive Disorders / Gastroenterology Expert Forum
White/Tan Stool w/mucous/blood after normal bowel movement
About This Forum:

This is a place to ask questions about digestive problems and receive a personal answer from a highly qualified doctor. You will also find support from other members who share your interest in digestive disorders. Digestive Disorders include: Anal and Rectal problems, Barrett’s Esophagus, Bleeding in the Stomach and Digestive Tract, Constipation, Crohn’s Disease, Gastritis, GERD, Heartburn, Proctitis, Short Bowel Syndrome, Ulcers, Whipple’s Disease, Zollinger-Ellison Syndrome (and many more).

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

White/Tan Stool w/mucous/blood after normal bowel movement

OK, this is just gross to talk about--but here goes! After 8 months of severe diarrhea, colonoscopy and labs I was told I had C-Diff, probably from the different antibiotics I was given when I had Pneumonia. I was given Flagyl and as long as I continued to take it I'd be ok. But it would always return,off and on for almost 4 years, usually within days of completing my prescription. I finished my last course of Flagyl about 4 months ago and so far so good!  
  But now, about a month ago, something new started! I'll have a normal bowel movement and then a couple of hours later I pass stool that is a light tan color, blood tinged or with very small clots of blood and appears "fatty" or "mucousy". I don't have any pain or nausea, and it is almost always after a "normal" bowel movement. I'm a 50 yr. old female. I take Vicoprofen (6-8 per day) for chronic back pain due to ruptured and herniated disks. In 1980 I was diagnosed with Multiple Sclerosis.  The MS symptoms are very mild--fatigue and decreased sensations being the most problematic -- especially in the Texas heat!  
  I guess I'd like to know if this "bowel thing" is just post C-Diff or something brand new, like IBD,IBS, malabsorption, etc.  Wouldn't I have pain and other symptoms if it was something like Diverticulitis or Pancreatitis?
  Any assistance you can offer is greatly appreciated. Thank you.
Related Discussions
233190_tn?1278553401
Tan stools may be indicative of biliary obstruction.  This may be due to gallstones, a liver/gallbladder mass or other liver/gallbladder disease.  An abdominal ultrasound would be the next diagnostic step to evaluate this.  I would also suggest liver function tests to evaluate the bilirubin level (which would be elevated if an obstruction is present).  

If the tests continue to be negative, and there is still tan stools - you can consider an MRCP to evaluate the biliary tree.  

The mucous in the stool can be caused by malabsorption - which can be tested with fecal fat tests or blood tests for celiac disease.  

Followup with your personal physician is essential.

This answer is not intended as and does not substitute for medical advice - the information presented is for patient education only. Please see your personal physician for further evaluation of your individual case.

Kevin, M.D.
Medical Weblog:
kevinmd_b
0 Comments
Blank
Avatar_n_tn
I am a 49 y/o wf with chronic ulcerative procitis of a 19 yr duration. I also have a hx of migraine headache of 30+ years. I have been treated with Rowasa enemas and suppositories, Azulfadine, Procticort, etc. I have taken low level narotics for years for the migaines and joint pain. I had multiple, lengthy episodes of ulceration (up to 11 mm, bloody, mucous stool)lasting 4-5 months which coincided with taking Vicoprofen when it first appeared in the marketplace. Ibuprofen makes you bleed! Your gastroentrologist should know that. Coincidentally I switched pain medication to Lorcet...I read somewhere that hydrocodone was being prescribed for "GI mucous control". I take it 2x per day and have been free from any problems for 2+ years. I do not recommend this course without careful consideration of the addictive nature of this drug. I have never exceeded the dosage and remain symptom free for an extended period of time which I consider the benefit vs risk. Rowasa Enemas are expensive and lifestyle limiting. I do believe that most GI drs will not be willing to experiment with this course of treatment.
Continue discussion Blank
This Forum's Experts
351246_tn?1379685732
Dr. Kokil MathurBlank
Consultant
,
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
How to Silence Your Inner Critic an...
Apr 16 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eaters: How to Silence Yo...
Mar 26 by Roger Gould, M.D.Blank
1344197_tn?1392822771
Blank
Vaginal vs. Laparoscopic Hysterecto...
Feb 19 by J. Kyle Mathews, MD, DVMBlank